About this Journal Submit a Manuscript Table of Contents
Mathematical Problems in Engineering
Volume 2013 (2013), Article ID 136043, 7 pages
http://dx.doi.org/10.1155/2013/136043
Research Article

Approximate Solution of Nonlinear System of BVP Arising in Fluid Flow Problem

1Department of Mathematics, Faculty of Science, Hashemite University, Zarqa 13115, Jordan
2School of Mathematical Sciences, Universiti Kebangsaan Malaysia, 43600 Bangi, Selangor, Malaysia
3Department of Mathematics, Faculty of Science, Al-Balqa' Applied University, Salt 19117, Jordan

Received 15 December 2012; Accepted 7 April 2013

Academic Editor: Alexei Mailybaev

Copyright © 2013 A. K. Alomari et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We extend for the first time the applicability of the Optimal Homotopy Asymptotic Method (OHAM) to find approximate solution of a system of two-point boundary-value problems (BVPs). The OHAM provides us with a very simple way to control and adjust the convergence of the series solution using the auxiliary constants which are optimally determined. Comparisons made show the effectiveness and reliability of the method.

1. Introduction

Many real-world problems can be modelled by nonlinear differential equations. For example, fluid flow problems can give rise to boundary-value problems (BVPs) or systems of BVPs with conditions specified at two or more different points. Finding a reliable method for solving BVPs is of great interest. Noor and Mohyud-Din [13] presented approximate solutions of some classes of BVPs by using the variational iteration method (VIM), homotopy perturbation method (HPM), and variational iteration decomposition method (VIDM). Herisanu et al. [4] developed the so-called Optimal Homotopy Asymptotic Method (OHAM) for solving nonlinear problems. OHAM provides us with a very simple way to control and adjust the convergence of the series solution using the auxiliary constants which are optimally determined. Several promising applications of OHAM to problems in fluid dynamics have been presented [512]. Ali et al. [13, 14] solved several two-point and multipoint BVPs by OHAM. Very recently, Hashmi et al. [15] applied OHAM for finding the approximate solutions of a class of Volterra integral equations with weakly singular kernels.

The laminar fully developed combined free and forced magnetoconvection in a vertical channel with symmetric and asymmetric boundary heatings in the presence of viscous and Joulean dissipations was studied by Umavathi and Malashetty [16]. The mathematical model describing the channel flow problem is governed by a system of nonlinear BVPs. Umavathi and Malashetty [16] employed the classical perturbation technique to solve the system of BVPs. The aim of the present work is thus to propose an accurate approach to the channel flow problem using an analytical technique, namely, OHAM. The efficiency of the procedure is based on the construction and determination of the auxiliary functions combined with a convenient way to optimally control the convergence of the solution.

2. The Model Equation

The system of BVPs modelling the channel flow problem as given in [16] is subject to where the parameter becomes one for asymmetric heating and zero for symmetric heating. The special case was solved exactly by Umavathi and Malashetty [16], and the exact solutions are Furthermore, when , solutions of (1)-(2) become where We remark that the general case of both and is very difficult to solve exactly. For this case, Umavathi and Malashetty [16] have given the standard perturbation solutions by assumingto be the small parameter in the expansion.

3. Basic Idea of OHAM

Consider the following differential equations: where is a linear operator, is a nonlinear operator, is an unknown function, denotes independent variable, is a known function, and is a boundary operator.

According to the basic idea of OHAM [46], we construct a homotopy which satisfies where and is an embedding parameter, is a nonzero auxiliary function for , and is an unknown function. Obviously, when and it holds that and , respectively. Thus, as   varies from to , the solution approaches from to ,where is obtained from (7) for , and we have Next, we choose auxiliary function in the form where are constants to be determined, and can be expressed in many forms as reported in [47].

To get an approximate solution, we expand in Taylor’s series about in the following manner: Substituting (11) into (7) and equating the coefficient of the like powers of , we obtain the following linear equations. The zeroth-order problem is given by (9), and the first- and second-order problems are given as And the general governing equations for are given as where and is the coefficient of in the expansion of about the embedding parameter It has been observed that the convergence of the series (11) depends upon the auxiliary constants . If the series is convergent at , one has The results of the th-order approximations are Substituting (16) into (6) it results the following residual: If , then will be the exact solution. Generally this does not happen, especially in nonlinear problems. In order to find the optimal values of , , we first construct the functional and then minimizing it, we have where and are in the domain of the problem. With these constants known, the approximate solution (of order ) is well determined.

3.1. Application of OHAM

In this section, we apply OHAM for solving the nonlinear system of two-point BVP (1)-(2). By applying the proposed method, the zeroth-order deformation equation is subject to the boundary conditions Using the framework of OHAM the th-order where , where Now the zeroth-order problem is subject to the boundary conditions The solutions are Now the first-order problem is subject to the boundary conditions The second-order problem is subject to the boundary conditions The third-order problem is subject to the boundary conditions

Using the solution of (25)–(32) we obtain the following four-term approximate solutions for and by OHAM taking: The explicit expressions for the individual terms of the approximate solutions are not given here for brevity. Taking the residual errors the optimal values of ’s can be obtained. Table 1 shows some optimal values of for different values of and .

tab1
Table 1: Optimal values of for the case and different values of and .

In Figure 1 we compare our approximate four-term solutions (34) against the exact solutions (3) for the special case and for several values of . The comparison of the special case is shown in Figure 2 for and several values of . It is observed that our four-term OHAM solutions agree very well with the exact solutions. The general case of both and admits no explicit analytical solution. So, in Figures 3 and 4 we plot the four-term approximate OHAM solutions for several values of and in the case for both the asymmetric and symmetric heating conditions, respectively. The residual errors corresponding to selected cases of the solutions depicted in Figures 1 and 2 are presented in Figures 5(a) and 5(b), respectively. Finally, the residual errors for a selected case of Figure 3 are shown in Figure 6. Clearly, all the residual error plots suggest that the OHAM approximate solutions are accurate enough.

136043.fig.001
Figure 1: Plots of and versus in the case of asymmetric heating for different values of and , .
136043.fig.002
Figure 2: Plots of versus in the case of asymmetric heating for different values of and , .
fig3
Figure 3: Plots of (a) and (b) versus in the case of asymmetric heating for different values of and .
fig4
Figure 4: Plots of (a) and (b) versus in the case of symmetric heating for different values of and .
fig5
Figure 5: Plots of residual errors for (a) in the case , and (b) in the case , of asymmetric heating and .
fig6
Figure 6: Plots of residual errors for (a) and (b) in the case of asymmetric heating for , and .

4. Conclusion

In this paper we have extended the applicability of OHAM for the first time to solve a nonlinear system of two-point BVPs that arise in a fluid flow problem. OHAM is relatively simple to apply. It was shown that, with a few terms, the OHAM is capable of giving sufficient accuracy. OHAM can be a promising tool for solving strongly nonlinear systems of equations.

References

  1. M. A. Noor and S. T. Mohyud-Din, “Variational iteration technique for solving higher order boundary value problems,” Applied Mathematics and Computation, vol. 189, no. 2, pp. 1929–1942, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  2. M. A. Noor and S. T. Mohyud-Din, “A reliable approach for solving linear and nonlinear sixth-order boundary value problems,” International Journal of Computational and Applied Mathematics, vol. 2, no. 2, pp. 163–172, 2007. View at MathSciNet
  3. M. A. Noor and S. T. Mohyud-Din, “Homotopy perturbation method for solving sixth-order boundary value problems,” Computers & Mathematics with Applications, vol. 55, no. 12, pp. 2953–2972, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  4. N. Herisanu, V. Marinca, T. Dordea, and G. Madescu, “A new analytical approach to nonlinear vibration of an electric machine,” Proceedings of Romanian Academy Series A, vol. 9, no. 3, 2008.
  5. V. Marinca and N. Herisanu, “Application of optimal homotopy asymptotic method for solving nonlinear equations arising in heat transfer,” International Communications in Heat & Mass Transfer, vol. 35, pp. 710–715, 2008.
  6. V. Marinca, N. Herisanu, and I. Nemes, “Optimal homotopy asymptotic method with application to thin film flow,” Central European Journal of Physics, vol. 6, no. 3, pp. 648–653, 2008.
  7. N. Herişanu and V. Marinca, “Explicit analytical approximation to large-amplitude non-linear oscillations of a uniform cantilever beam carrying an intermediate lumped mass and rotary inertia,” Meccanica, vol. 45, no. 6, pp. 847–855, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  8. V. Marinca, N. Herişanu, C. Bota, and B. Marinca, “An optimal homotopy asymptotic method applied to the steady flow of a fourth-grade fluid past a porous plate,” Applied Mathematics Letters, vol. 22, no. 2, pp. 245–251, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  9. M. Esmaeilpour and D. D. Ganji, “Solution of the Jeffery-Hamel flow problem by optimal homotopy asymptotic method,” Computers & Mathematics with Applications, vol. 59, no. 11, pp. 3405–3411, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  10. M. Idrees, S. Islam, S. Haq, and S. Islam, “Application of the optimal homotopy asymptotic method to squeezing flow,” Computers & Mathematics with Applications, vol. 59, no. 12, pp. 3858–3866, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  11. V. Marinca and N. Herişanu, “An optimal homotopy asymptotic approach applied to nonlinear MHD Jeffery-Hamel flow,” Mathematical Problems in Engineering, vol. 2011, Article ID 169056, 16 pages, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  12. S. Haq and M. Ishaq, “Solution of strongly nonlinear ordinary differential equations arising in heat transfer with optimal homotopy asymptotic method,” International Journal of Heat & Mass Transfer, vol. 55, no. 21-22, pp. 5737–5743, 2012.
  13. J. Ali, S. Islam, S. Islam, and G. Zaman, “The solution of multipoint boundary value problems by the optimal homotopy asymptotic method,” Computers & Mathematics with Applications, vol. 59, no. 6, pp. 2000–2006, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  14. J. Ali, S. Islam, H. Khan, and S. I. A. Shah, “The optimal homotopy asymptotic method for the solution of higher-order boundary value problems in finite domains,” Abstract and Applied Analysis, vol. 2012, Article ID 401217, 14 pages, 2012. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  15. M. S. Hashmi, N. Khan, and S. Iqbal, “Numerical solutions of weakly singular Volterra integral equations using the optimal homotopy asymptotic method,” Computers & Mathematics with Applications, vol. 64, no. 6, pp. 1567–1574, 2012. View at Publisher · View at Google Scholar · View at MathSciNet
  16. J. C. Umavathi and M. S. Malashetty, “Magnetohydrodynamic mixed convection in a vertical channel,” International Journal of Non-Linear Mechanics, vol. 40, no. 1, pp. 91–101, 2005. View at Publisher · View at Google Scholar